Alert archive / West Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 46, NWS Charleston, WV

June 1, 2015Logan County, Mingo County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at Jun 1, 2015, 4:20 PM EDT for Logan County, Mingo County, West Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2015, 4:20 PM EDT (20:20 UTC)
Expired
Jun 1, 2015, 5:00 PM EDT
In force
40 min
Issued by
NWS Charleston, WV
Area
Storm-based polygon

Counties Logan County, WV, Mingo County, WV

The radar

The Charleston,WV radar (KRLX), 85 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:30 PM EDTHAIL 12 Wnw Matewan, WV

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.3 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2015-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2015-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

195 
WUUS51 KRLX 012020
SVRRLX
WVC045-059-012100-
/O.NEW.KRLX.SV.W.0046.150601T2020Z-150601T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
420 PM EDT MON JUN 1 2015

THE NATIONAL WEATHER SERVICE IN CHARLESTON WEST VIRGINIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN MINGO COUNTY IN WEST VIRGINIA...
  SOUTHWESTERN LOGAN COUNTY IN WEST VIRGINIA...

* UNTIL 500 PM EDT

* AT 419 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER FOREST HILLS...OR
  OVER WILLIAMSON...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILLIAMSON...DELBARTON...HINCH...SOUTH WILLIAMSON...BUSKIRK...RED
  JACKET...CHATTAROY...HOLDEN...MATEWAN...VARNEY...MEADOR AND PIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. 
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED... 
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE... 
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT HAIL OR STRONG WIND TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3759 8213 3759 8216 3762 8217 3762 8218
      3765 8218 3765 8219 3763 8219 3763 8221
      3766 8224 3766 8226 3767 8229 3769 8230
      3779 8209 3761 8195 3758 8213
TIME...MOT...LOC 2019Z 244DEG 18KT 3764 8227 

$$

26
1 follow-up statement
441 
WWUS51 KRLX 012043
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
443 PM EDT MON JUN 1 2015

WVC045-059-012100-
/O.CON.KRLX.SV.W.0046.000000T0000Z-150601T2100Z/
MINGO WV-LOGAN WV-
443 PM EDT MON JUN 1 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHWESTERN MINGO AND SOUTHWESTERN LOGAN COUNTIES...

AT 443 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR RED JACKET...OR 8 MILES EAST OF
WILLIAMSON...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
WILLIAMSON...DELBARTON...HINCH...SOUTH WILLIAMSON...BUSKIRK...RED
JACKET...CHATTAROY...HOLDEN...MATEWAN...VARNEY...MEADOR AND PIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...800-401-9535...WHEN YOU CAN DO SO SAFELY.

YOU MAY ALSO REPORT SEVERE WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.

&&

LAT...LON 3759 8213 3759 8216 3762 8217 3762 8218
      3765 8218 3765 8219 3763 8219 3763 8221
      3766 8224 3766 8226 3767 8229 3769 8230
      3779 8209 3761 8195 3758 8213
TIME...MOT...LOC 2043Z 244DEG 18KT 3770 8212 

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:00 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 1, 3:00 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON JUN 1 2015

.SYNOPSIS...
FRONT AND LOW PRESSURE CENTER PUSH EAST OF THE AREA TONIGHT.
UPPER LEVEL LOW LINGERS MUCH OF THE WORK WEEK BEFORE A COLD FRONT
MOVES THROUGH THIS WEEKEND.

&&

.NEAR TERM /THROUGH TUESDAY/...
THE COLD FRONT THAT ROLLED INTO THE AREA LAST NIGHT DID NOT MAKE
IT THROUGH THE MOUNTAINS TODAY...IT RETREATED A BIT IF ANYTHING.
SHARP GRADIENTS IN TEMPERATURE...DEW POINT...SKY COVER AND CLOUD
HEIGHTS ACCOMPANY THIS SHALLOW BAROCLINIC ZONE. CONVECTION FIRED
IN THE SUNSHINE OVER THE MOUNTAINS E OF THE FRONT. THIS SHOULD
DIE DOWN / MOVE OUT AS THE FRONT MOVES E AND THE SUN SETS.

A LOW PRESSURE WAVE WILL FINALLY PUSH THE FRONT E OF THE AREA
THIS EVENING...TAKING SOME OF THE GRADIENT WITH IT. IT WILL ALSO
TAKE THE LARGE AREA OF SHOWERS JUST W OF THE FCST AREA RIGHT
ACROSS THE FCST AREA THROUGH TONIGHT.

AS THE MID LEVEL FLOW BACKS IN RESPONSE TO THE UPPER LOW REMAINING
W OF THE AREA...SHOWERS ARE STILL POSSIBLE IN OUR EASTERN UPSLOPE
AREAS TUE. THE WARM...MOIST AIR WILL NOT BE THAT FAR TO OUR
SE...AND THERE COULD BE ENOUGH AFTERNOON INSTABILITY FOR THUNDER
IN OUR SW VA COUNTIES.

TRIED TO DEPICT A TIGHTER BAROCLINIC ZONE IN THE TEMPERATURE
GRIDS BUT STILL ENDED UP WITH MOSTLY A BLEND OF GUIDANCE.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
UPPER LEVEL LOW DRIFTING SHOULD KEEP US IN CLOUDS THROUGH THE
SHORT TERM WITH SCATTERED SHOWERS AND THUNDERSTORMS IN THE
AFTERNOONS. DUE TO THE NATURE OF UPPER LEVEL LOWS...TIMING THE
IMPULSES IS DIFFICULT MAKING FOR A TOUGH FORECAST.
SO...EXPECT DAILY AFTERNOON SHOWERS AND THUNDERSTORMS WITH MORE
PRONOUNCEMENT OVER THE MOUNTAINS.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
UPPER LEVEL LOW REMAINS IN REGION THROUGH FRIDAY NIGHT...THEN A
COLD FRONT DRIFTS SE AND PUSHES THROUGH THE AREA ON SATURDAY. KEPT
CLIMO TEMPS AND HIGHER THAN CLIMO POPS.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
THE BIG CHNAGE IS THAT TYHE COLD FRONT DID NOT MAKE IT THROUGH THE
MOUNTAINS THIS MORNING..IT ACTUALLY RETREATED A BIT IF
ANYTHING. THIS ALLOWED FOR VFR MUCH OF THE DAY IN THE MOUNTAINS
WHILE THE LOWLANDS WERE SOCKED IN IFR TO LOW MVFR MAINLY ON CIGS.
THESE SITES WERE MIXING HIGHER THROUGH THE MVFR ZONE BY MIDDAY.

CONVECTION FIRED UP IN THE MOUNTAINS...THIS WILL DIE DOWN THIS
EVENING AS THE SUN SETS.

A WAVE OF LOW PRESSURE JUST TO THE W OF THE AREA WILL MOVE E
TONIGHT...BRINGING AN AREA OF SHOWERS WITH IT WHILE PUSHING THE
FRONT E OF THE MOUNTAINS. THIS WILL RESULT IN WIDESPREAD MVFR
CONITONS DETERIOATING TO IFR FOR MOST SITES OVERNIGHT
TONIGHT...AND IMPROVEMENT ON TUE WILL BE RATEHR SLOW.

LIGHT SW SFC FLOW E OF THE FRONT AND N SFC FLOW W OF IT WILL
BECOME LIGHT N TO CALM ACROSS THE AREA TONIGHT AND THEN LIGHT AND
VARIABLE TUE...TRENDING TOWARD SE BY TUE AFTERNOON. FLOW ALOFT
WILL CONTINUE TO BE SW SE OF THE OHIO RIVER E OF THE FRONT
ALOFT...AND LIGHT NE NW OF THE OHIO RIVER.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z
TUESDAY...

FORECAST CONFIDENCE: LOW TO MEDIUM.

ALTERNATE SCENARIOS: TIMING OF FRONT WILL DRIVE TIMING OF LOWER
CEILINGS AND VSBY AT EKN...BKW AND OVER THE SOUTHERN PLATEAU OF
WV. OVAEALL TIMING OF MVFR/IFR CONDITIONS THROUGHOUT THE AREA WILL
VARY.

.AFTER 18Z TUESDAY...
IFR IN LOW STRATUS CEILINGS POSSIBLE WED MORNING...ESPECIALLY
OVER THE EASTERN SLOPES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...KTB/TRM/JW
NEAR TERM...TRM
SHORT TERM...JW
LONG TERM...JW
AVIATION...TRM
Hazardous weather outlook, Jun 1, 4:38 AM EDT, 11 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
438 AM EDT MON JUN 1 2015

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
438 AM EDT MON JUN 1 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA...WEST
VIRGINIA...CENTRAL WEST VIRGINIA...NORTHERN WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 1, 12:56 PM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1256 PM EDT MON JUN 01 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     CLINTWOOD               37.15N  82.46W
06/01/2015                   DICKENSON          VA   LAW ENFORCEMENT

            SHERIFFS OFFICE REPORTS TREES DOWN ON POWERLINES AT
            ROUTE 72 AND ALF LANE.

&&

EVENT NUMBER RLX1501336

COOPER
Special weather statement, Jun 1, 2:03 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 PM EDT MON JUN 1 2015

VAZ004-WVZ013-024>026-033>035-011900-
BUCHANAN-BOONE-LOGAN-MCDOWELL-MINGO-LINCOLN-WYOMING-RALEIGH-
203 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUCHANAN...
NORTHWESTERN RALEIGH...MINGO...NORTHWESTERN MCDOWELL...SOUTHEASTERN
LINCOLN...BOONE...LOGAN AND NORTHWESTERN WYOMING COUNTIES...

AT 203 PM EDT...A STRONG THUNDERSTORM WAS OVER HINCH...OR 16 MILES
EAST OF WILLIAMSON...MOVING NORTHEAST AT 45 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3739 8218 3754 8197 3755 8204 3753 8205
      3756 8208 3755 8213 3765 8218 3763 8221
      3768 8230 3828 8189 3823 8181 3819 8182
      3818 8180 3821 8181 3822 8179 3803 8146
      3798 8146 3794 8132 3729 8200
TIME...MOT...LOC 1803Z 215DEG 37KT 3759 8198

JS
Special weather statement, Jun 1, 2:42 PM EDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
242 PM EDT MON JUN 1 2015

WVZ047-011930-
RANDOLPH-
242 PM EDT MON JUN 1 2015

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH COUNTY...

AT 241 PM EDT...A STRONG THUNDERSTORM WAS 12 MILES SOUTHEAST OF
ELKINS...MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 50 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HARMAN...DRYFORK...BOWDEN...CHEAT BRIDGE AND GLADY.

LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
      3887 7951 3884 7954 3878 7951 3866 7963
      3868 7963 3869 7966 3866 7968 3869 7971
      3868 7974 3872 7974 3874 7978 3857 7986
      3865 7999 3902 7973 3897 7951 3896 7935
TIME...MOT...LOC 1841Z 214DEG 15KT 3882 7965

26

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 2:03 PM EDTSpecial Weather StatementRLXBoone, Logan, Mingo57 min
Jun 1, 2:42 PM EDTSpecial Weather StatementRLXRandolph48 min
Jun 1, 4:54 PM EDTSevere Thunderstorm WarningRLXLogan, Mingo, Wyoming37 min
Jun 1, 5:13 PM EDTSpecial Weather StatementRLXMcDowell, Wyoming62 min
Jun 1, 5:23 PM EDTSpecial Weather StatementRLXBoone37 min
Jun 1, 6:42 PM EDTSpecial Weather StatementRLXFayette63 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.